Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 8:45 PM EDT for Harnett County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2002, 8:45 PM EDT (00:45 UTC)
- Expired
- Jul 5, 2002, 9:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Harnett County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1419 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673 WUUS52 KRAH 060045 SVRRAH NCC085-060130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 845 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARNETT COUNTY IN NORTH CAROLINA * UNTIL 930 PM EDT * AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF ANGIER...OR ABOUT 10 MILES NORTHWEST OF LILLINGTON...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... LILLINGTON BUIES CREEK SEMINOLE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 5 hours 55 minutes earlier.
Area forecast discussion, Jul 5, 2:50 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT FRI JUL 5 2002 FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT. THUNDERSTORMS AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO MOVE INTO CENTRAL NORTH CAROLINA. TEMPERATURES AND DEWPOINTS BEHIND FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW DAYS. THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER AREA. FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE NORMAL SUMMERTIME CONDITIONS. WILL INDICATE AFTERNOON CONVECTION FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE DESTABILIZES ATMOSPHERE. .RAH...NONE. SWH
In the hours before
Local storm report, Jul 5, 7:44 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
744 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CASTALIA NC 1.00 INCH HAIL
07/05/02 NASH REPORTED BY SKYWARN
KKSpecial weather statement, Jul 5, 8:07 PM EDT, 38 minutes before
NCZ010-011-026>028-041>043-077-078-060200- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 807 PM EDT FRI JUL 5 2002 ...STRONG TO SEVERE THUNDERSTORMS REDEVELOPING OVER THE TRIANGLE... STRONG TO SEVERE THUNDERSTORMS ARE DEVELOPING ALONG A LINE FROM APEX TO RALEIGH TO LOUISBURG. THESE STORMS ARE MOVING TO THE SOUTHEAST. THEY WILL PRODUCE NEARLY CONSTANT LIGHTNING AND VERY HEAVY RAIN. SOME STORMS COULD BECOME SEVERE...PRODUCING HAIL TO GOLF BALL SIZE AND DAMAGING WINDS OVER 60 MPH. STORMS HAVE ALREADY PRODUCED HEAVY RAIN OVER JOHNSTON...NASH...AND HALIFAX COUNTIES...AND ADDITIONAL THUNDERSTORMS COULD CAUSE FLASH FLOODING IN THESE AREAS. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM HIGH AREAS...METAL OBJECTS...AND TALL ISOLATED TREES. MOVE INDOORS IF POSSIBLE...BUT STAY AWAY FROM WINDOWS AND DOORS. AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
Local storm report, Jul 5, 8:12 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
812 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CASTALIA NC 1.00 INCH HAIL
07/05/02 NASH REPORTED BY SKYWARN
0750 PM MCGEE CROSSROAD NC 1.00 INCH HAIL
07/05/02 JOHNSTON REPORTED BY SKYWARN
KKLocal storm report, Jul 5, 8:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
828 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM FUQUAY VARINA NC WIND DAMAGE
07/05/02 WAKE SKYWARN REPORTS POWER
LINES DOWNED IN FUQUAY
VARINALocal storm report, Jul 5, 8:35 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
835 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM FUQUAY VARINA NC WIND DAMAGE
07/05/02 WAKE SKYWARN REPORTS POWER
LINES DOWNED IN FUQUAY
VARINA
0752 PM SEVEN SPRINGS NC WIND DAMAGE
07/05/02 WAYNE LAW ENFORCEMENT IN WAYNE
COUNTY REPORTED ROOF BLOWN
OFF HOUSE IN SEVEN SPRINGS.
KKLocal storm report, Jul 5, 8:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
845 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM SMITHFIELD NC .88 INCH HAIL
07/05/02 JOHNSTON SKYWARN REPORTED NICKEL
SIZE HAIL IN SMITHFIELD.
0539 PM WILSON NC 1.00 INCH HAIL
07/05/02 WILSON SKYWARN REPORTRED QUARTER
SIZE HAIL AT WILSON COUNTY
AIRPORT.
KKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:15 PM EDT | Flash Flood Warning | RAH | Edgecombe | 2 hr |
| Jul 5, 8:23 PM EDT | Flash Flood Warning | RAH | Wake | 112 min |
| Jul 5, 8:26 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 34 min |
| Jul 5, 8:59 PM EDT | Flash Flood Warning | RAH | Wilson | 61 min |
| Jul 5, 9:40 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 35 min |
| Jul 5, 9:54 PM EDT | Flash Flood Warning | RAH | Johnston | 111 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.